Iowa, 2017Drought in Iowa, October 1 to 24, 2017
October 1 to 24, 2017 · NWS DMX · 13 events in 13 counties and zones
Severe to Extreme Drought conditions persisted into early October in portions of southern Iowa. However, generous rainfall in mid to late October improved conditions dramatically across the drought area.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe to Extreme Drought conditions persisted into early October in portions of southern Iowa. However, generous rainfall in mid to late October improved conditions dramatically across the drought area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 30, 10:44 PM CST, 1 hour 16 minutes earlier.
Area forecast discussion, Sep 30, 10:44 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1144 PM CDT Sat Sep 30 2017
...Updated for 06z Aviation Discussion...
.SHORT TERM.../Tonight/
Issued at 336 PM CDT Sat Sep 30 2017
For Tonight...The upper ridge is now well east of Iowa with
southwest flow aloft. Water vapor imagery was showing a
significant piece of shortwave energy across the central and
southern rockies and a weak energy across eastern Nebraska.
Scattered light showers where downstream across northeast Nebraska
into northwest Iowa. As the showers move into northwest, they are
fighting dry air resulting in virga. Equiv potential temperature
advection tonight across northwest Iowa tonight supports
additional shower development. Like today, showers will be
fighting dry air in lower levels as the move east. As a result
will progress precipitation changes slowly across the northwest
late night. Lows tonight will be 5-10 degrees warmer than last
night.
.LONG TERM.../Sunday through Saturday/
Issued at 336 PM CDT Sat Sep 30 2017
We will remain in an unsettled pattern this week with the blocking
pattern remaining. A stout upper ridge over the Eastern U.S. and a
deep trough over the Rockies will cause very slow movement of
features. As a result, the main changes to the forecast are with
respect to precip timing based on what the models are currently
depicting. For Sunday, soundings are showing a lot of dry air in
place and not really eroding much so I don't see much of a precip
threat. Pops for tomorrow were slowed and lowered some. The upper
trough over the Rockies does appear to pivot some so pops were not
completely removed but the amount of dry air in place does raise
questions.
In time as the ridge to the east tilts some causing the flow over
the region to become more southwesterly and allowing the trough to
the west to influence things over our area more. Precip chances
will increase more over the west and northwest through Monday night.
Shear will be sufficient mainly west of the state in the vicinity of
a cold front for storms to become more organized but for us we will
still be in the warm sector ahead of the boundary. Still it's
possible that some stronger elevated storms could make it into our
far northwest producing a hail threat Monday afternoon and evening.
On Tuesday, the cold front finally pushes through the state with dry
high pressure building in for Wednesday. I put the best pop chances
in for Tuesday through Tuesday evening but see little pop potential
for Wednesday. Collaboration with neighbors yielded a lower of pops
on Wednesday but with the exception of the far southeast, I see
little chance at all for precip Wednesday with that dry high
pressure building in.
The break in precip chances ends by Thursday as a trough swings into
the Upper Midwest and a surface low over the Plains draws a frontal
boundary in/near southern Iowa. Instability while meager...will
increase across southern Iowa with better shear mainly over northern
Iowa so while uncertainty exists as to where the best chance for
storms will exist and the strength of them, slight chance to chance
pops were added south...near where I believe the boundary will
reside.
Friday into Saturday, the upper wave sweeps by ending that precip
chance. However we stay in this pattern of stronger shortwaves
dropping down the flow over the Northern Rockies and evolving into a
low somewhere over the Plains/Upper Midwest then moving east. This
will keep periodic chances for showers/storms going beyond the
current long term period, with low confidence on timing and
location.
&&
.AVIATION.../For the 06Z TAFS through 06Z Sunday night/
Issued at 1144 PM CDT Sat Sep 30 2017
Maintained low level wind shear later tonight and early Sunday
morning over the northern terminals where it is most likely to
occur as winds around FL020 will be around 40 knots with surface
winds near 10 knots. Winds from the southeast will become gusty by
mid-morning with plenty of mid and high level clouds. Showers
will ever so slowly try to arrive in the morning hours, but dry
air in low levels should delay the arrival until around midday at
KFOD and later in the afternoon at KMCW. Have incorporated VCSH to
put a most likely time that showers may impact those terminals.
Future TAFs will evaluate the impact showers may have on ceiling
and visibility restrictions.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Johnson
LONG TERM...FAB
AVIATION...Ansorge
Hazardous weather outlook, Sep 30, 2:50 PM CST, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
350 PM CDT Sat Sep 30 2017
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-012100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
350 PM CDT Sat Sep 30 2017
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Periodic chances for showers and thunderstorms are forecast Sunday
through late Wednesday. While the overall threat for severe weather
is low, there is a marginal risk for large hail across the northwest
Monday afternoon and evening. There will also be the potential for
periodic heavy rainfall, especially over the northwest half of Iowa.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not likely at this time.
FAB
Drought, Adair
- When
- October 1, 12:00 AM CST to October 10, 12:00 AM CST
- Where
- Adair forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.331, -94.471 (the zone’s center; the record gives no point)
Severe drought conditions persisted across far southeast Adair county in early October but generous rainfall ended the dry conditions by mid-month.
Drought, Madison
- When
- October 1, 12:00 AM CST to October 17, 12:00 AM CST
- Where
- Madison forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.331, -94.016 (the zone’s center; the record gives no point)
Severe to extreme drought conditions persisted across far southern and central Madison county in early October but generous rainfall ended the dry conditions by mid-month.
Drought, Warren
- When
- October 1, 12:00 AM CST to October 24, 12:00 AM CST
- Where
- Warren forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.334, -93.561 (the zone’s center; the record gives no point)
Severe to extreme drought conditions persisted across much of Warren county in early October but generous rainfall ended the dry conditions by mid-month.
Drought, Marion
- When
- October 1, 12:00 AM CST to October 24, 12:00 AM CST
- Where
- Marion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.334, -93.099 (the zone’s center; the record gives no point)
Severe to extreme drought conditions persisted across much of Marion county in early October but generous rainfall ended the dry conditions by mid-month.
Drought, Mahaska
- When
- October 1, 12:00 AM CST to October 17, 12:00 AM CST
- Where
- Mahaska forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.335, -92.641 (the zone’s center; the record gives no point)
Severe to extreme drought conditions persisted across much of Mahaska county in early October but generous rainfall ended the dry conditions by mid-month.
Drought, Union
- When
- October 1, 12:00 AM CST to October 17, 12:00 AM CST
- Where
- Union forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.028, -94.242 (the zone’s center; the record gives no point)
Severe to extreme drought conditions persisted across much of central and eastern Union county in early October but generous rainfall ended the dry conditions by mid-month.
Drought, Clarke
- When
- October 1, 12:00 AM CST to October 17, 12:00 AM CST
- Where
- Clarke forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.029, -93.785 (the zone’s center; the record gives no point)
Severe to extreme drought conditions persisted across Clarke county in early October but generous rainfall ended the dry conditions by mid-month.
Drought, Lucas
- When
- October 1, 12:00 AM CST to October 17, 12:00 AM CST
- Where
- Lucas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.029, -93.328 (the zone’s center; the record gives no point)
Severe to extreme drought conditions persisted across much of Lucas county in early October but generous rainfall ended the dry conditions by mid-month.
Drought, Monroe
- When
- October 1, 12:00 AM CST to October 10, 12:00 AM CST
- Where
- Monroe forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.030, -92.869 (the zone’s center; the record gives no point)
Severe drought conditions persisted across far northern Lucas county in early October but generous rainfall ended the dry conditions by mid-month.
Drought, Wapello
- When
- October 1, 12:00 AM CST to October 10, 12:00 AM CST
- Where
- Wapello forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.031, -92.409 (the zone’s center; the record gives no point)
Severe drought conditions persisted across northern Wapello county in early October but generous rainfall ended the dry conditions by mid-month.
Drought, Ringgold
- When
- October 1, 12:00 AM CST to October 10, 12:00 AM CST
- Where
- Ringgold forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.735, -94.244 (the zone’s center; the record gives no point)
Severe drought conditions persisted across far northeast Ringgold county in early October but generous rainfall ended the dry conditions by mid-month.
Drought, Decatur
- When
- October 1, 12:00 AM CST to October 10, 12:00 AM CST
- Where
- Decatur forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.738, -93.786 (the zone’s center; the record gives no point)
Severe drought conditions persisted across northern Decatur county in early October but generous rainfall ended the dry conditions by mid-month.
Drought, Wayne
- When
- October 1, 12:00 AM CST to October 10, 12:00 AM CST
- Where
- Wayne forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.740, -93.327 (the zone’s center; the record gives no point)
Severe to extreme drought conditions persisted across much of central and northern Wayne county in early October but generous rainfall ended the dry conditions by mid-month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Kansas, October 1, 2017$1.1 million · EF0 · 5 events
- Hail and Damaging Winds in Nebraska, October 1, 2017$210,000 · 1 in hail · 9 events
- Flooding in Texas, October 1 to 15, 2017$50,000 · 2 events
- Flash Flood and Hail in Nebraska, October 1, 2017$15,000 · 1.75 in hail · 14 events
- Flooding and Coastal Flood in Florida, October 1 to 5, 201719 events
- Drought in Montana, October 1 to 31, 201716 events
- Tornadoes and Hail in Kansas, October 1, 2017EF0 · 14 events
- Drought in South Dakota, October 1 to 31, 201713 events
- Winter Storm and Winter Weather in Colorado, October 1 to 2, 20179 events
- Drought in Hawaii, October 1 to 31, 20178 events
- Coastal Flood in New York, October 1 to 31, 20177 events
- Winter Storm and Hail in Colorado, October 1 to 2, 20170.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766031, 766032, 766033, 766034, 766035, 766036, 766037, 766038, 766039, 766040, 766041, 766042, 766043.